Trippin' on cough medicine
Originally Published: September 15, 2000 - Last Updated / Reviewed On: March 24, 2015
I've heard some friends talking about the drugs they are doing and they keep mentioning DXing. What is it?
I have recently just finished my first year in college and on a few occasions, a couple of friends and I had decided to drink massive amounts of Robitussin DM (dextromethorphan, I believe). It was fun, but the day after I felt like I was hit by a car! They call it robo trippin'. I have no intentions on doing this again; however, I was wondering if there were any long-term effects of it.
Dear Reader #1 and robocop,
Dextromethorphan, or DXM (aka, Orange crush, Red Devils, Triple C's, Skittles, Dex) is a cough suppressant found in many over-the-counter and some prescription cough, cold, and allergy preparations, available in a variety of forms (e.g., gelcaps, syrups). DXM works directly on the brain to suppress coughing. When used according to package directions and/or as directed by a health care provider, DXM is a safe medication with few side effects. When taken at doses exceeding medical recommendation, however, DXM has powerful, mind-altering properties and a host of potentially dangerous and life-threatening side effects.
Generally speaking, taking doses of DXM that are higher than recommended may cause mildly euphoric and stimulating effects similar to those produced by ecstasy. At even higher doses, the drug's "stoning" effect increases and hallucinations and out-of-body experiences similar to those caused by the drug ketamine may occur. In addition to out of body experiences and hallucinations — the auditory, visual, or tactile kind — overdosing on DXM may pose the following health risks:
- Low blood pressure
- Slow or stopped breathing
- Blurred vision
- Gastrointestinal spasms
- Nausea, vomiting
- Rapid heart beat
- High blood pressure
- Feeling drowsy or dizzy
- Muscle twitching
Death, in some cases
List adapted from Dextromethorphan Overdose from Medline Plus.
If a person overdoses on DXM and receives immediate medical attention and proper medication to reverse the effects, s/he may recover within one to four hours. When DXM is abused on an ongoing basis, a "robo tripper" may develop toxic psychosis, losing contact with reality and experiencing confusion. Additionally, users may develop a host of psychological and behavioral problems, including extensive and prolonged abuse possibly leading to learning and memory impairment. Trippers may also end up becoming dependent on DXM and may experience withdrawal symptoms, i.e., vomiting, anxiety, severe weight loss, if they decrease doses or stop using the drug altogether.
Keep in mind is that many DXM-containing products also contain other drugs, some of which may be dangerous if taken in large amounts. The cold preparation Coricidin combines DXM and chlorpheniramine maleate. Taken at mind-altering doses, these two drugs may be fatal. In addition, negative interactions may occur with ecstasy, non-drowsy antihistamines, nicotine, some diet drugs (such as phentermine), alcohol, and some prescription anti-depressants. One class of antidepressants, called MAOIs (monoamine oxidase inhibitors) is particularly dangerous and sometimes fatal when taken with DXM in any amount. If you're taking an anti-depressant and aren't sure if it's a MAOI, check with your health care provider before using DXM-containing products for any reason.
If you feel that you may have a problem with robo tripping or with drugs of any kind, you are encouraged to speak to a counselor or other mental health professional. You can also visit the Go Ask Alice! alcohol and other drugs archives for information and resources pertaining to alcohol and drug use. If you would like more information on DXM use you can visit the National Poison Control Center website or call them at 1-800-222-1222 from anywhere in the United States, 24/7. Remember that in an emergency with overdoses of any drug, seek immediate medical attention.
If you're looking to get your party on, you might want to look elsewhere — the risks of DXM are nothing to sneeze… er, cough at.